Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Sacramento, CA

January 18, 2016Amador County, Calaveras County, California

NWS Sacramento, CA issued this flash flood warning at Jan 18, 2016, 5:20 AM PST for Amador County, Calaveras County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2016, 5:20 AM PST (13:20 UTC)
Expired
Jan 18, 2016, 10:15 AM PST
In force
5 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Amador County, CA, Calaveras County, CA

The radar

The Sacramento radar (KDAX), 96 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 1.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WGUS56 KSTO 181320
FFWSTO
CAC005-009-181815-
/O.NEW.KSTO.FF.W.0001.160118T1320Z-160118T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
520 AM PST MON JAN 18 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE BUTTE FIRE BURN AREA IN...
  EXTREME SOUTH CENTRAL AMADOR COUNTY IN NORTHERN CALIFORNIA
  CENTRAL CALAVERAS COUNTY IN NORTHERN CALIFORNIA

* UNTIL 1015 AM PST

* AT 516 AM PST...DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN
  ACROSS THE BUTTE FIRE BURN SCAR AREA. THE AREA HAS ALREADY
  EXPERIENCED SEVERAL HOURS OF STEADY RAIN. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* ANYONE LIVING OR TRAVELING ON ROADS IN THE BUTTE FIRE BURN AREA
  ALONG JESUS MARIA CREEK AND THE CALAVERAS RIVER ESPECIALLY FROM
  WHISKEY SLIDE TO HIGHWAY 26 SHOULD BE ALERT FOR PROBABLE ROAD
  PROBLEMS DUE TO FLOODING, ROCK AND DEBRIS FLOWS.

* ADDITIONAL AREAS OF CONCERN INCLUDE RAILROAD FLAT ROAD, MOUNTAIN
  RANCH ROAD, AND THE CONNECTING SMALLER ROADS WITHIN THE BUTTE FIRE
  BURN AREA. LARGE PORTIONS OF THE AREA HAVE BEEN SEVERELY BURNED.
  THESE AREAS NO LONGER ABSORB ANY RAINFALL, WHICH CAN LEAD TO
  ENHANCED RUNOFF AND POSSIBLE DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU OBSERVE MOVEMENT OF SOILS,
DEBRIS, OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS, CONTRACTORS, AND PERSONS TRAVELING OR WORKING
WITHIN THE BUTTE FIRE BURN AREA NEED TO BE ALERT FOR THE POTENTIAL OF
MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA ROADWAYS AND HILL
SIDES, DAMAGE HOMES, AND COULD BLOCK LOCAL STREAMS AND CREEKS. DO NOT
TRY TO CROSS FLOODED ROADWAYS OR CREEKS. A DEBRIS FLOW OF ONLY A FEW
INCHES DEEP CAN BE POWERFUL ENOUGH TO MOVE A VEHICLE OFF THE ROAD.

A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT FLASH FLOODING,
DEBRIS FLOWS AND/OR ROCK SLIDES ARE LIKELY OR ALREADY OCCURRING.  IF
YOU ARE IN OR NEAR THE WARNED AREA, YOU SHOULD SEEK A SAFE LOCATION
IMMEDIATELY.  YOUR LIFE MAY DEPEND ON HOW QUICKLY YOU REACT.

&&

LAT...LON 3833 12074 3826 12071 3820 12067 3814 12058
      3819 12044 3829 12048 3840 12058

$$

JCLAPP
1 follow-up statement
185 
WGUS76 KSTO 181731
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
931 AM PST MON JAN 18 2016

CAC005-009-181740-
/O.CAN.KSTO.FF.W.0001.000000T0000Z-160118T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMADOR CA-CALAVERAS CA-
931 AM PST MON JAN 18 2016

...THE FLASH FLOOD WARNING FOR THE BUTTE FIRE BURN SCAR AREA IN
SOUTHERN AMADOR AND CENTRAL CALAVERAS COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3833 12074 3826 12071 3820 12067 3814 12058
      3819 12044 3829 12048 3840 12058

$$

DANG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 3:07 AM PST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 18, 3:07 AM PST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
307 AM PST MON JAN 18 2016

.SYNOPSIS...
Storm system bringing wind, rain and snow for the interior into
midday. Some small scale and or burn scar flooding could occur
through this morning. More storms expected throughout the week
with the peak of the storms impacting the region Tuesday and
Friday.

.SHORT TERM DISCUSSION (Today through Thursday)...
Rain swath with moderate rainfall rates continue from Bay Area
into southern Sacramento and northern San Joaquin Valley this
morning. The northwest edge of widespread area has some
instability and discrete cells and thunderstorms over Sutter and
Colusa county this morning with heavy rain of 0.80 per hour. We
may need to consider a urban and small stream product from Sutter
Buttes and southward. We did extend the flash flood watch over
the King and Butte burn scar areas until late this morning.

Another trough with another round of precipitation is expected
Tuesday with another 1-3 inches over the mountains and 0.50-1
inch over the Valley. Wednesday looks less exciting as ridge
passes through the area. Warm frontal precipitation enters the
area on Thursday.    JClapp

.EXTENDED DISCUSSION (Friday THROUGH Monday)
Unsettled weather pattern will continue late this week as several
storms move into NorCal from the Pacific. Forecast timing will
likely fluctuate over the next several days under this progressive
pattern, but confidence is high in a late-week storm over the
region. Snow levels will generally remain around 5000-7000 feet
before lowering next weekend. Temperatures will be close to
average for mid-January.

&&

.AVIATION...
Pacific frontal system moves southeast out of NorCal this
morning. Widespread MVFR conditions with local IFR in the Central
Valley south of KMYV til about 17Z. Widespread IFR continues in
the northern Sierra next 24 hours. Snow levels levels 055-065.
&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning until 10 AM PST this morning for West Slope
Northern Sierra Nevada.

Flash Flood Watch until 10 AM PST this morning for King and Butte
burn scar areas.

&&

In the hours before

Special weather statement, Jan 18, 1:55 AM PST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
155 AM PST MON JAN 18 2016

CAZ016-066-067-181045-
CENTRAL SACRAMENTO VALLEY CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-MOTHERLODE CA-
155 AM PST MON JAN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUSA...YUBA...WEST
CENTRAL NEVADA...NORTHWESTERN SUTTER AND SOUTH CENTRAL BUTTE COUNTIES
UNTIL 245 AM PST...

AT 152 AM PST...DOPPLER RADAR WAS TRACKING A TWO STRONG
THUNDERSTORMS NEAR YUBA CITY MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORM ALONG WITH BRIEF VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE... MARYSVILLE...YUBA CITY...AND BEALE
AFB.

LAT...LON 3902 12178 3930 12197 3947 12126 3907 12118
TIME...MOT...LOC 0952Z 240DEG 49KT 3921 12167

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 7:33 PM PSTAreal Flood AdvisorySTOColusa, Lake, Yolo6 hr
Jan 18, 1:55 AM PSTSpecial Weather StatementSTOSutter, Yuba50 min
Jan 18, 4:01 AM PSTAreal Flood AdvisorySTOAmador, Calaveras, Sacramento, San Joaquin, Stanislaus, Tuolumne6 hr
Jan 18, 7:09 AM PSTRiver Flood WarningSTOTehama22 hr
Jan 18, 2:39 PM PSTWind AdvisorySTO22 hr
Jan 18, 2:39 PM PSTWinter Weather AdvisorySTO13 hr

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.